MAUDE Adverse Event Report: ORTHOFIX SRL HANDSET FOR OSCAR II

ORTHOFIX SRL HANDSET FOR OSCAR II
Model Number 1
Medical Device Problem Code Electrical /Electronic Property Problem (1198)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/21/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The information initially provided by local distributor indicates: date of initial surgery: (b)(6) 2022.Body part to which device was applied: femoral canal.Surgery description: arthroplasty revision.Patient's information: 80 year-old, male, weight: 89.2 kg; height: 163.9 cm; previous health condition: primary cemented thr.Problem observed during: clinical use on patient/intraoperative.Type of problem: device functional problem.Event description: the machine was completely not delivering any energy to melt the cement half way through the surgery.The oscar was in use prior to that approximately 30-45 minutes, the team tried different hand pieces and connected to different terminals.It stopped working in the middle of the femoral canal where the cement is more in quantity below the old stem location.The surgeon was unable to advance the piercer probe ohp 2080su 8 mm.The cement was not melting at all though it made the ultrasonic sound.The complaint report form also indicated: the device failure had adverse effects on patient: loss of achieved correction the initial surgery was not completed with the device a replacement device of same model was not immediately available to complete surgery: it was performed a femoral osteotomy the event led to a delay in the duration of the surgical procedure: 2 hours an additional surgery was required: (b)(6) 2022.Prolonged surgery and additional procedure that made the operation more complex.Copy of operative reports and x-ray images are not available.Patient's current health condition: recovery phase of a major hip surgery.Further information received on 1st april 2022 from the local distributor: apparently the majority of the cement mantle had been removed and he was attempting to get through the cement plug to completely remove all traces of cement when the unit failed.He stated it worked well up until this point.Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code os3000 serial number (b)(4) before the market release.No anomalies have been found.The original generator was manufactured in year 2020.Technical evaluation: the device involved in this event has not yet been received by orthofix srl.Orthofix srl is strictly in contact with the local distributor to have the device concerned.The technical evaluation will be performed as soon as the device becomes available.As soon as the results of the investigation are available, orthofix srl will provide a follow up report.
 
Additional Manufacturer Narrative
Technical evaluation the returned oscar system, received in two different shipments on 7th april 2022 and on 5th may 2022, was examined by orthofix srl quality operation department.In particular, against this event, the following devices were received: - one ultrasonic generator code os3000 serial number (b)(6) (device originally complained): system oscar iii.- one cement removal handset code oh300/2 serial number (b)(6): system oscar iii.- one cement removal handset code oh300/2 serial number (b)(6): system oscar iii.- one handset for oscar ii code oh300 serial number (b)(6): system oscar ii in addition, three cables, code ch300, s/n (b)(6) were returned.In the visual check it was noticed that an oscar ii handset was returned with an oscar iii system.Oscar ii handsets are not compatible with oscar iii generators.All devices were tested and found functional, with the exception of the handset code oh300 serial number (b)(6).The cement removal handset, device code oh300 serial number (b)(6), is not functioning properly.The rear body seal is awash, due to the sealing loss from the rear odu socket and inside the switch button.Final comments: all oscar iii devices returned were tested and found to be functioning as expected.It was not possible to replicate the issue occurred during surgery.During the visual check it was noticed that an oscar ii handset was returned with the oscar iii system.The functional check of the oscar ii handset code oh300 s/n (b)(6) evidenced that the device is not functioning.The rear body seal is awash, due to the sealing loss from the rear odu socket and inside the switch button.The results of the technical evaluation concluded that the failure occurred could be related to the use of an oscar ii handset with an oscar iii system.Orthofix srl would like to remind that oscar ii handsets are not compatible with oscar iii generators.Orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information initially provided by local distributor indicates: - date of initial surgery: (b)(6) 2022.- body part to which device was applied: femoral canal.- surgery description: arthroplasty revision.- patient's information: 80 year-old, male, weight:89.2 kg; height:163.9 cm; previous health condition: primary cemented thr.- problem observed during: clinical use on patient/intraoperative.- type of problem: device functional problem.- event description: the machine was completely not delivering any energy to melt the cement half way through the surgery.The oscar was in use prior to that approximately 30-45 minutes, the team tried different hand pieces and connected to different terminals.It stopped working in the middle of the femoral canal where the cement is more in quantity below the old stem location.The surgeon was unable to advance the piercer probe ohp 2080su 8mm.The cement was not melting at all though it made the ultrasonic sound.The complaint report form also indicated: - the device failure had adverse effects on patient: loss of achieved correction.- the initial surgery was not completed with the device.- a replacement device of same model was not immediately available to complete surgery: it was performed a femoral osteotomy.- the event led to a delay in the duration of the surgical procedure: 2 hours.- an additional surgery was required: (b)(6) 2022.Prolonged surgery and additional procedure that made the operation more complex.- copy of operative reports and x-ray images are not available.- patient's current health condition: recovery phase of a major hip surgery.Further information received on 1st april 2022 from the local distributor: apparently the majority of the cement mantle had been removed and he was attempting to get through the cement plug to completely remove all traces of cement when the unit failed.He stated it worked well up until this point.Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).

Brand Name
HANDSET FOR OSCAR II
Common Device Name
HANDSET FOR OSCAR II
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
Manufacturer (Section G)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT   37012
Manufacturer Contact
gianluca ricadona
via delle nazioni, 9
bussolengo, verona, italy 37012
IT   37012
MDR Report Key13993215
Report Number9680825-2022-00003
Device Sequence Number17415818
Product Code JDX
UDI-Device Identifier18056099649971
UDI-Public(01)18056099649971(11)200220(10)3G4111
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K093805
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number1
Device Catalogue NumberOH300
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/22/2022
Supplement Date Received by Manufacturer05/31/2022
Initial Report FDA Received Date04/04/2022
Supplement Report FDA Received Date06/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/20/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Patient SexMale
Patient Weight89 KG